Alert archive / Utah / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 74, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this severe thunderstorm warning at Aug 21, 2001, 5:39 PM MDT for Kane County, Utah. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.
The facts
- Issued
- Aug 21, 2001, 5:39 PM MDT (23:39 UTC)
- Expired
- Aug 21, 2001, 6:15 PM MDT
- In force
- 36 min
- Issued by
- NWS Salt Lake City, UT
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Kane County, UT
The radar
The Cedar City radar (KICX), 125 km from the middle of the area, began a volume at 23:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 21, 2:15 PM MDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 11.7 hours before the alert went out and 243 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 160 J/kg
- Mixed-layer CIN
- -81 J/kg
- Mixed-layer LCL
- 1422 m above ground
- 0-6 km bulk shear
- 6 kt
- 0-1 km storm-relative helicity
- 13 m²/s²
- 0-3 km storm-relative helicity
- -15 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
108
WUUS55 KSLC 212341
SVRSLC
UTC025-220015-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
539 PM MDT TUE AUG 21 2001
THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CENTRAL KANE COUNTY IN UTAH
* UNTIL 615 PM MDT
* AT 530 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM OVER CENTRAL KANE COUNTY...OR ABOUT 28 MILES
NORTH OF PAGE...MOVING NORTHEAST AT 25 MPH.
* THE SEVERE THUNDERSTORM WILL BE...
OVER RURAL NORTHERN KANE COUNTY AT 550 PM MDT
OVER RURAL NORTHEASTERN KANE COUNTY AT 610 PM MDT
LARGE HAIL...INTENSE RAIN AND STRONG DAMAGING WINDS ARE LIKELY WITH
THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER UNTIL THE STORM
PASSES.
REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN SALT LAKE CITY.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM MDT
TUESDAY EVENING FOR SOUTHEASTERN UTAH.
LAT...LON 3738 11175 3718 11166 3740 11111 3750 11120
3754 11130What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 21, 4:30 PM MDT, 1 hour 9 minutes earlier.
Area forecast discussion, Aug 21, 4:30 PM MDT, 1 hour 9 minutes before
UTAH AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SALT LAKE CITY UT 430 PM MDT TUE AUG 21 2001 SYNOPSIS...ALTHOUGH THE ATMOSPHERE WILL BE DRYING SOMEWHAT TODAY...THERE WILL BE ENOUGH MOISTURE REMAINING FOR DEVELOPMENT OF SCATTERED SHOWERS AND THUNDERSTORMS OVER THE AREA...WITH THE APPROACH OF A SHORT WAVE TROUGH. DRYING WILL CONTINUE FROM THE WEST ON WEDNESDAY. DISCUSSION...MODELS INDICATE DRIER AIR MOVING INTO THE AREA FROM THE SOUTHWEST TODAY. HOWEVER...A SHORT WAVE TROUGH IS EXPECTED TO MOVE INTO EASTERN NEVADA BY THIS AFTERNOON PROVIDING DYNAMICS OVER MOST OF THE FORECAST AREA. THE GREATEST INSTABILITY IS EXPECTED OVER THE NORTH ASSOCIATED WITH THE 300 MB JET. THUNDERSTORMS COULD GET QUITE STRONG AND INDICATIONS ARE THAT SEVERE THUNDERSTORMS MAY BE POSSIBLE...ESPECIALLY IN THE NORTHWEST THIS AFTERNOON AND EVENING. I TRIED TO INDICATE THIS POSSIBILITY WITH A MENTION OF STRONG GUSTY WINDS ASSOCIATED WITH THUNDERSTORMS OVER THE NORTHWEST TODAY. THE ATMOSPHERE SHOULD CONTINUE TO DRY FROM THE WEST ON WEDNESDAY...BUT THERE WILL STILL BE ENOUGH MOISTURE OVER THE EAST FOR LOW CHANCES OF THUNDERSTORMS. IN THE EXTENDED PERIOD...DRY CONDITIONS SHOULD PERSIST AS THE HIGH REMAINS FAR TO THE SOUTH AND WESTERLY FLOW ALOFT CONTINUES. TEMPERATURES SHOULD REMAIN NEAR NORMAL AS THE MAIN TROUGH OVER THE NORTHWEST KEEPS THE UPPER LEVEL RIDGE FROM DEVELOPING THROUGH FRIDAY. BY SATURDAY RIDGING RETURNS TO THE WEST AND HEIGHTS AND TEMPERATURES ALOFT BEGIN TO RISE. HOWEVER THE ATMOSPHERE IS EXPECTED TO REMAIN DRY THROUGH AT LEAST MONDAY. SLC 3311 CDC 321- TORONTO .SLC...NONE.
The office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 20, 6:34 PM MDT | Severe Thunderstorm Warning | SLC | Box Elder, Davis, Salt Lake, Tooele, Weber | 26 min |
| Aug 20, 6:50 PM MDT | Severe Thunderstorm Warning | SLC | Box Elder, Davis, Weber | 25 min |
| Aug 20, 7:16 PM MDT | Severe Thunderstorm Warning | SLC | Box Elder, Cache, Weber | 29 min |
| Aug 20, 7:38 PM MDT | Severe Thunderstorm Warning | SLC | Tooele | 52 min |
| Aug 21, 12:37 PM MDT | Severe Thunderstorm Warning | SLC | Box Elder | 53 min |
| Aug 21, 1:05 PM MDT | Severe Thunderstorm Warning | SLC | Kane, Washington | 40 min |
| Aug 21, 2:48 PM MDT | Severe Thunderstorm Warning | SLC | Tooele | 57 min |
| Aug 21, 3:56 PM MDT | Severe Thunderstorm Warning | SLC | Emery | 49 min |
| Aug 21, 4:26 PM MDT | Flash Flood Warning | SLC | Emery, Wayne | 94 min |
| Aug 21, 4:46 PM MDT | Flash Flood Warning | SLC | Salt Lake, Utah | 2 hr |
| Aug 21, 4:46 PM MDT | Severe Thunderstorm Warning | SLC | Salt Lake, Utah | 29 min |
| Aug 21, 5:01 PM MDT | Tornado Warning | SLC | Salt Lake | 29 min |
| Aug 21, 5:28 PM MDT | Severe Thunderstorm Warning | SLC | Davis, Morgan, Salt Lake | 47 min |
Nearby
Severe Thunderstorm Warnings in Utah, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.